Maryland, 2020

Hail and Damaging Winds in Maryland, July 1, 2020

July 1, 2020 · NWS LWX · 7 events in 2 counties and zones

A few intense thunderstorms developed during the afternoon hours of Wednesday, July 1st, 2020, mainly east of I-95 in central Maryland. The thunderstorms were notable mainly for the hail they produced relatively late in the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few intense thunderstorms developed during the afternoon hours of Wednesday, July 1st, 2020, mainly east of I-95 in central Maryland. The thunderstorms were notable mainly for the hail they produced relatively late in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 9:02 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 9:02 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1002 AM EDT Wed Jul 1 2020

.SYNOPSIS...
An upper level low over southwest Maine will slowly weaken as
it meanders near the New England coast through Thursday
morning, then gradually move offshore Thursday night and
Friday. A weak backdoor front will likely approach the area
during the second half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shortwave energy around an upper-level low over New England will
pass through our area today while a surface trough remains near
central Virginia and southern Maryland.

Moistening atmosphere amidst steepening mid-level lapse
rates/cooling temps aloft associated with upper level trough
will likely result in sct-nmrs t-storms late this morning
through early evening across central Virginia and for locations
near and east of Interstate 95. Farther north and west,
instability will be limited and so will forcing. Therefore,
coverage will be more isolated. The best thunderstorm coverage
is expected to be south of the Capital Beltway toward southern
MD and City of Fredericksburg where low-level convergence is
strongest, and instability will be highest. Shear is marginal,
but when combined with the high instability it does pose a
threat for damaging winds and large hail.

Convection is expected to shift southeastward into AKQ's CWA
after 00Z and should be over by 01 or 02Z tonight. Some patchy
dense fog is possible late tonight as skies clear and
subsidence builds as heights begin to rise.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Dry air advection is expected to take place Thu into Fri with
little or no convection expected. As upper level trough shifts
further offshore, heights will rise over the local area
leading to a warming trend. 850 mb temps are expected to rise
from 15C at 12Z Thu to 22C by 00Z Sat according to the 00Z
ECMWF. This will translate to highs in the mid to upper 90s Fri.
Luckily, humidity levels will be comfortable and no heat
related headlines are anticipated.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A fair amount of spread exists within forecast guidance during the
long term period. A subtle disturbance embedded within north-
northwesterly flow aloft will descend from southern Canada into the
western Atlantic late Friday Night into Saturday. At the surface,
a backdoor cold front will be driven southward in the wake of the
departing disturbance. Guidance differs significantly with respect
to the southward progression of the front on Saturday. The 00z Euro
keeps the front off to our north, while the GFS, Canadian and UKMET
drive backdoor boundaries of differing strengths southward through
the area. The European solution would lend itself to sunnier/warmer
conditions, with little to no precipitation and highs in the low-mid
90s, while the others would lead to a cloudier/cooler solution, with
highs anywhere from the upper 70s to mid 80s, and increased chances
for showers and storms. All of the features in play are rather
subtle, so forecast confidence remains low. We will continue to
monitor forecast trends as we move closer to the weekend.

The large scale flow pattern will remain largely the same from the
latter half of the weekend through the first few days of the
upcoming week. Troughing will reside over the western US,
with ridging over the center of the country, and weak flow aloft
locally. The eventual location and movement of the potential
backdoor boundary on Saturday will be of interest during subsequent
days, but remains rather uncertain. At least some threat for diurnal
thunderstorm activity will exist each day. With weak flow aloft and
no well defined mid-upper level disturbances passing through,
terrain and bay breeze circulations could serve as the primary foci
for initiation of any storms that do form.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Sct t-storms expected this afternoon into early evening with
brief IFR conditions possible along with gusty winds. Best
chance is at BWI, DCA, and CHO. Patchy late night fog is
possible. Fair weather Thu and Fri. Turning hotter on Fri.

Prevailing VFR conditions are expected at the terminals this
weekend, but temporary drops to sub-VFR conditions may be possible
in association with any thunderstorms that form.

&&

.MARINE...
Sct-nmrs t-storms late this morning into early this evening may
produce isolated strong wind gusts that require SMWs.
Otherwise, winds 10 kt or less rest of the time.

Sub-SCA level winds are expected this weekend. Higher winds may be
possible in association with any thunderstorms that form.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...BJL/LFR/KJP
MARINE...BJL/LFR/KJP
Hazardous weather outlook, Jul 1, 9:20 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Wed Jul 1 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1020 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A few thunderstorms may be severe this afternoon and evening,
with damaging wind gusts and large hail being the primary threats.
The best chance for severe storms will be southeast of Interstate
95, including the Tidal Potomac and the Maryland Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Above normal temperatures will push afternoon heat indices into
upper 90s to near 100 degrees Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1020 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Above normal temperatures will push afternoon heat indices into
middle to upper 90s Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
July 1, 12:20 PM EST
Where
St. Mary'S County, 2.22 mi N of Leonardtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.332, -76.637

Tree damage was reported in the Tintop Hill area, including large (6-inch in diameter) tree limbs that were blown down in the 41000 block of Burnt Mill Drive.

Thunderstorm Wind, Anne Arundel

When
July 1, 2:33 PM EST
Where
Anne Arundel County, 1.73 mi SW of Elvaton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.106, -76.607

Tree damage was reported in the Benfield area, including numerous large (6-inch in diameter) tree limbs that were blown down near the intersection of Governor Stone Parkway and East West Boulevard.

Hail, Anne Arundel

When
July 1, 2:50 PM EST
Where
Anne Arundel County, 1.62 mi SSW of Sherwood Forest
Measured
1 in hail
Reported by
Public
Coordinates
39.007, -76.536

Quarter size hail was reported near Cape Arthur.

Hail, Anne Arundel

When
July 1, 2:56 PM EST
Where
Anne Arundel County, 0.69 mi SSE of Arnold
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.020, -76.497

Quarter size hail was reported near Severna Park, including near the intersection of Governor Ritchie Highway and Chautaugua Road.

Hail, Anne Arundel

When
July 1, 3:04 PM EST
Where
Anne Arundel County, 1.48 mi NNE of Bestgate
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.000, -76.540

Quarter to half dollar size hail was reported near Parole and Annapolis, including in the 500 block of Samuel Church Road.

Hail, Anne Arundel

When
July 1, 3:10 PM EST
Where
Anne Arundel County, 0.48 mi W of Parole
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.979, -76.539

Quarter to ping pong ball size hail was reported near Paroles and Annapolis, including near the intersection of Forest Drive and MD-2 Solomons Island Road, and near the intersection of Admiral Cochrane Drive and MD-2 Solomons Island Road.

Hail, Anne Arundel

When
July 1, 3:27 PM EST
Where
Anne Arundel County, 0.13 mi N of Riva
Measured
1.75 in hail
Reported by
Public
Coordinates
38.952, -76.580

Golf ball size hail was reported near Riva, including near the intersection of Riva Road and Forest Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900368, 900369, 900370, 900371, 900372, 900373, 900375.